Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 113, NWS Pittsburgh, PA

July 6, 2008Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 6, 2008, 3:24 PM EDT for Greene County, Washington County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 3:24 PM EDT (19:24 UTC)
Expired
Jul 6, 2008, 3:51 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 61 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 061924
SVRPBZ
PAC059-125-062030-
/O.NEW.KPBZ.SV.W.0113.080706T1924Z-080706T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
  EASTERN GREENE COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOBTOWN...MOVING NORTH AT 23 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CARMICHAELS...MORRISVILLE...RICES LANDING...WAYNESBURG...
  LIPPINCOTT...SWARTS...MARIANNA...WASHINGTON...MCMURRAY AND
  CANONSBURG

LAT...LON 4021 8042 4031 8009 4030 8008 4001 7999
      4000 8000 3995 8002 3995 8001 3995 7997
      3979 7992 3979 7994 3977 7994 3973 8013
TIME...MOT...LOC 1924Z 159DEG 20KT 3983 8004

$$
2 follow-up statements
000 
WWUS51 KPBZ 061945
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT SUN JUL 6 2008

PAC059-125-062030-
/O.CON.KPBZ.SV.W.0113.000000T0000Z-080706T2030Z/
WASHINGTON PA-GREENE PA-
345 PM EDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR GREENE AND WASHINGTON COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GARARDS FORT..MOVING NORTH AT 23 MPH.



LAT...LON 4021 8042 4031 8009 4030 8008 4001 7999
      4000 8000 3995 8002 3995 8001 3995 7997
      3979 7992 3979 7994 3977 7994 3973 8013
TIME...MOT...LOC 1945Z 159DEG 20KT 3985 8006

$$
000 
WWUS51 KPBZ 061951
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT SUN JUL 6 2008

PAC059-125-062001-
/O.CAN.KPBZ.SV.W.0113.000000T0000Z-080706T2030Z/
WASHINGTON PA-GREENE PA-
351 PM EDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR GREENE AND WASHINGTON COUNTIES
IS CANCELLED...

LAT...LON 4021 8042 4031 8009 4030 8008 4001 7999
      4000 8000 3995 8002 3995 8001 3995 7997
      3979 7992 3979 7994 3977 7994 3973 8013
TIME...MOT...LOC 1951Z 159DEG 20KT 3988 8007

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:07 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 6, 3:07 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SUN JUL 6 2008

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE OHIO VALLEY
THIS EVENING INTO MONDAY...BRINGING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. THE NEXT SYSTEM WILL AFFECT THE AREA TUESDAY
AND WEDNESDAY WITH SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
SCATTERED THUNDERSTORMS MOVING NORTHWEST ON FRONT SIDE OF UPPER
LOW WILL BE MAINLY ACROSS EASTERN CWA THIS EVENING WITH HEAVY
RAINFALL AMOUNTS IN STORMS. UPPER SYSTEM WILL BE FARTHER EAST MONDAY
WITH SCATTERED AFTERNOON STORMS IN THE RIDGES. TEMPERATURES WILL
MOVE TO ABOVE NORMAL.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
THE REGION WILL BE IN BETWEEN SYSTEMS MONDAY NIGHT INTO EARLY
TUESDAY BEFORE FRONTAL SYSTEM APPROACHES LATER DAY TUESDAY AND
MONDAY ACROSS REGION WEDNESDAY. THIS WILL BRING ANOTHER ROUND OF
SHOWERS AND STORMS. FRONT LOOKS TO EXIT REGION BY LATE DAY
WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WENT WITH FASTER GFS SOLUTION WITH COLD FRONT SOUTH OF CWA AT 00Z
THURSDAY. WITH SURFACE HIGH PRESSURE STILL WEST OF CWA THURSDAY
EXPECT SCT-BKN CU DURING THE AFTERNOON. UPPER RIDGE BUILDS INTO
EASTERN UNITED STATES FOR THE WEEKEND WITH PLENTY OF SUNSHINE AND
FINALLY A TOUCH OF SUMMER. WENT WITH SLOWER ECMWF/HPC SOLUTION FOR
FRONT MOVING INTO THE GREAT LAKES ON SUNDAY AND HELD OFF PRECIP
THROUGH SUNDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
H5 LOW ROTATING ACROSS WV THIS AFTERNOON WILL TRIGGER ISOLD TSTMS
ACROSS NORTHERN WV AND SOUTHERN PA FROM 18Z-00Z. CONDITIONS
GENERALLY VFR WITH IFR CONDS PSBL IN BRIEF HEAVY RAIN ASSOCIATED
WITH THUNDERSTORMS. EXPECT VFR FROM 00Z-06Z WITH MVFR VSBY
DEVELOPING AFTER 06Z IN PATCHY FOG.  POSSIBLE 3-4 HOURS OF IFR VSBY
POSSIBLE IN FOG ARON SUNRISE WITH FOG BURNING OFF BY 14Z. FROM
14Z-18Z SCT030-040 WITH VSBY UNLIMITED.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 6, 3:04 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 AM EDT SUN JUL 6 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
304 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 1:56 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
156 PM EDT SUN JUL 6 2008

WVZ022-023-061900-
MONONGALIA WV-PRESTON WV-
156 PM EDT SUN JUL 6 2008

...THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
TUNNELTON...MOVING NORTHWEST AT 8 MPH. THESE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WITH PONDING OF WATER ON ROADWAYS AND IN LOW
LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALBRIGHT...AMBLERSBURG...ANDERSON...ARTHURDALE...ATLANTIC...
  AUSTEN...BEECH RUN...BIRDS CREEK...BLASER...BORGMAN...BRETZ...
  BROWNS CHAPEL...BROWNS MILL...BRUCETON MILLS AND BUCKHORN

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 6, 2:30 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT SUN JUL 6 2008

WVZ022-023-061930-
MONONGALIA WV-PRESTON WV-
230 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...PRESTON AND MONONGALIA...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF MASONTOWN...MOVING
NORTH AT 13 MPH. THESE STORMS WILL CONTAIN VERY HEAVY DOWNPOURS
WHICH WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.
THE STORMS MAY ALSO CONTAIN SMALL HAIL AND WIND GUSTS TO 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MORGANTOWN...ARTHURDALE...BRETZ...BROOKHAVEN...BROWNS
CHAPEL...BROWNS MILL...  BULL RUN...BURK...CASCADE...CLINTON
FURNACE...DELLSLOW...  GLADESVILLE...GREER...GUM SPRING...HERRING
AND HOG EYE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jul 6, 3:04 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            5 SW REEDSVILLE         39.46N 79.87W
07/06/2008                   PRESTON            WV   EMERGENCY MNGR

            2 FOOT OF WATER ON FLAT ROCK ROAD NEAR GLADESVILLE.

&&

TPARRISH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:36 PM EDTFlash Flood WarningPBZAllegheny49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.